MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2020-00060, 3005168196-2020-00061.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right sinus transversus using penumbra smart coils (smart coils), a non-penumbra catheter, and a non-penumbra microcatheter.It was noted that the patient's anatomy was slightly tortuous.During the procedure, the physician implanted fifteen coils into the target vessel using the microcatheter.While attempting to advance a smart coil within its introducer sheath, the physician experienced resistance and the smart coil remained stuck in its initial position; therefore, it was removed.The procedure continued using additional coils.While advancing the nineteenth smart coil into the microcatheter, the physician encountered resistance and the smart coil became stuck in the hub of the microcatheter; therefore, it was removed.The procedure continued using additional coils.While advancing the twenty-sixth smart coil into the microcatheter, the physician encountered resistance and the smart coil became stuck in the hub of the microcatheter; therefore, it was removed.The procedure was completed using the same microcatheter, additional smart coils, and other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first returned smart coil revealed a distal kink on the introducer sheath.If a rotating hemostasis valve (rhv) is over-tightened onto the introducer sheath, damage such as this may occur.During functional testing, resistance was experienced while attempting to advance the smart coil through the kink in the introducer sheath and the smart coil could not advance any further.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the reported complaint.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was able to advance through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Subsequently, the smart coil was advanced through a demonstration microcatheter without an issue.Further evaluation revealed a pusher assembly kink.This kink was likely incidental to the reported complaint.Evaluation of the third returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.During functional testing, the smart coil was able to advance through its introducer sheath with resistance while advancing the pusher assembly mid-joint through the introducer sheath friction lock.Subsequently, the smart coil was advanced through a demonstration microcatheter without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00060.2.3005168196-2020-00061.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9593239
Report Number3005168196-2020-00062
Device Sequence Number374651
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/02/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF87779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/25/2019
Supplement Date Received by Manufacturer03/04/2020
Initial Report FDA Received Date01/15/2020
Supplement Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Date Report Sent to FDA01/01/2005